Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Gaylord, MI

June 7, 202323 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Jun 7, 2023, 2:53 AM EDT for 23 counties in Michigan. It took effect at Jun 7, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2023, 2:53 AM EDT (06:53 UTC)
In effect from
Jun 7, 2023, 11:00 AM EDT
Expired
Jun 7, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS83 KAPX 070653
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
253 AM EDT Wed Jun 7 2023

MIZ016>018-020>036-041-042-098-099-071730-
/O.NEW.KAPX.FW.W.0009.230607T1500Z-230608T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
253 AM EDT Wed Jun 7 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING FOR NORTHERN LOWER MICHIGAN.

* AFFECTED AREA...Northern lower Michigan.

* TIMING...Later this morning through early this evening.

* WIND...North winds 10 to 15 mph, with frequent gusts around 20 
  mph.

* HUMIDITY...As low as 18 to 28 percent.

* TEMPERATURES...Highs in the low to middle 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
wind...low relative humidity...extremely dry fuel moisture...and
warm temperatures will contribute to extreme fire behavior.

&&

$$
3 follow-up statements
363 
WWUS83 KAPX 071501
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1101 AM EDT Wed Jun 7 2023

MIZ016>018-020>036-041-042-098-099-072315-
/O.CON.KAPX.FW.W.0009.000000T0000Z-230608T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
1101 AM EDT Wed Jun 7 2023

...RED FLAG WARNING IN EFFECT THROUGH 9 PM EDT FOR NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...Northern lower Michigan.

* TIMING...Through early this evening.

* WIND...North winds 10 to 15 mph, with frequent gusts around 20 
  mph.

* HUMIDITY...As low as 18 to 28 percent.

* TEMPERATURES...Highs in the low to middle 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
wind...low relative humidity...extremely dry fuel moisture...and
warm temperatures will contribute to extreme fire behavior.

&&

$$
737 
WWUS83 KAPX 071912
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
312 PM EDT Wed Jun 7 2023

MIZ016>018-020>036-041-042-098-099-080100-
/O.CON.KAPX.FW.W.0009.000000T0000Z-230608T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
312 PM EDT Wed Jun 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR NORTHERN LOWER MICHIGAN...

* AFFECTED AREA...Northern lower Michigan.

* TIMING...Through early this evening.

* WIND...North winds 10 to 15 mph, with frequent gusts around 
  20 mph. 

* HUMIDITY...As low as 18 to 28 percent.

* TEMPERATURES...Highs in the low to middle 70s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
wind...low relative humidity...extremely dry fuel moisture...and
warm temperatures will contribute to extreme fire behavior.

&&

$$
626 
WWUS83 KAPX 080049
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
849 PM EDT Wed Jun 7 2023

MIZ016>018-020>036-041-042-098-099-080200-
/O.EXP.KAPX.FW.W.0009.000000T0000Z-230608T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Beaver Island and surrounding islands-Charlevoix-
849 PM EDT Wed Jun 7 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR
NORTHERN LOWER MICHIGAN...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 6, 10:51 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 6, 10:51 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1051 PM EDT Tue Jun 6 2023

.UPDATE...
Issued at 852 PM EDT Tue Jun 6 2023

High pressure continues to sag into northern Michigan from the
north this evening through tonight. Just some minor adjustments
made to overnight lows based on latest wind/temp trends.
Otherwise, inherited forecast remains in great shape with upper-
level smoke shrouding otherwise clear skies.

&&

.NEAR TERM...(Through Tonight)
Issued at 330 PM EDT Tue Jun 6 2023

High Impact Weather Potential: Dangerous wildfire conditions
continue into this evening.

Pattern Synopsis:

Troughing centered over far southeastern Canada will continue to
churn over this region tonight as an embedded shortwave digs over
the Great Lakes from the north. Meanwhile, amplified upper-level
ridging will continue to fold over much of central Canada into
Wednesday. Subsidence provided aloft at the inflection point of
these two features will continue to build surface high pressure over
Hudson Bay and nose into the Great Lakes overnight.

Forecast Details:

High clouds that have resulted in cooler-than-expected temperatures
thus far continue to slide southwest out of the forecast area,
allowing for many locations to experience better warming and mixing
despite Ontario/Quebec wildfire smoke in place. This smoke will
likely create hazy skies through the evening across much of the area
-- especailly east of I-75 where visibility drops are already being
experienced at APN. With aforementioned warming/mixing, winds
gusting to 15-20 mph, and extremely dry fuel moisture, dangerous
fire weather conditions will continue into this evening with the Red
Flag Warning remaining in place until 9 PM. Otherwise, rain-free
weather will persist across northern Michigan tonight. Winds will
weaken and potentially go calm in some places overnight, allowing
for efficient radiational cooling with cloud-free skies. Overnight
temperatures look to drop into the low to mid 40s for most areas
with those along the immediate lakeshores staying a few degrees
warmer.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 330 PM EDT Tue Jun 6 2023

...Dry and a Bit Breezy with Seasonable Temperatures...

High Impact Weather Potential...Very high to extreme fire danger
continues.

Persistent upper level pattern continues with troughing to our east
and ridging to our west through the end of the work week. Northern
Michigan remains squarely in between these two features which
equates to little chance for any sensible weather along with
seasonable temperatures through Friday. Fire weather concerns remain
front and center, especially in the afternoons with fuel moistures
continuing to decrease because of the lack of recent rainfall,
minimum relative humidity in the upper teens to mid 20s, highs in
the low to mid 70s and north to northeast wind gusts in the 15 to 20
mph range. Skies are expected to be mostly clear but they will
likely appear hazy at times as upper level smoke from the Canadian
wildfires gets advected south. Nights look to remain on the cool
side with lows in the upper 30s to mid 40s.

.LONG TERM...(Friday night through Tuesday)
Issued at 330 PM EDT Tue Jun 6 2023

...Chances for Much Needed Rainfall...

Energy from a trough dropping south on the eastern side of the
amplified upper level ridge to our west will bring some chances for
much needed rainfall to northern Michigan during the long term.
Guidance varies on the details so confidence is low on the amount of
rain (if any) and the actual chances. A fair amount of guidance cuts
off the trough across the region (which would likely lead to better
chances of rain) but we shall see what actually transpires before
putting all our eggs in that basket. Overall expect seasonable
temperatures to continue with perhaps slightly warmer temperatures
early next week depending upon how things actually shake out. At
least we have actual chances for rain in the forecast vs over the
next few days when it doesn't look like there is much if any chance
at all.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 1050 PM EDT Tue Jun 6 2023

Primarily VFR conditions anticipated through the forecast period.
The possible exception to this continues to be at APN where MVFR
VSBYs will be possible at times as a result of HZ from Canadian
wildfires (currently burning vigorously north of Manitoulin Island).
Otherwise, mostly clear skies shrouded by upper-level smoke are
expected tonight through the remainder of the TAF period with just a
bit of afternoon high based cu development, primarily at CIU/APN. No
wind issues foreseen, although a few gusts up to 20 kts are possible
Wednesday afternoon.

&&

.MARINE...
Issued at 330 PM EDT Tue Jun 6 2023

Winds and waves are expected to remain below Small Craft Advisory
criteria over the northern Great Lakes nearshore waters through
tonight. Winds will weaken overnight before restrengthening on
Wednesday, potentially strong enough to reach advisory criteria over
Whitefish Bay and the St. Marys River. Otherwise, rain-free weather
will continue over the next several days.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MJG
NEAR TERM...DJC
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MJG
MARINE...DJC
Hazardous weather outlook, Jun 6, 8:54 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
854 PM EDT Tue Jun 6 2023

MIZ016>018-020>036-041-042-086>088-095>099-080100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
854 PM EDT Tue Jun 6 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Fire danger will be very high to extreme the remainder of this
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-080100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
854 PM EDT Tue Jun 6 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.